Export file:


  • RIS(for EndNote,Reference Manager,ProCite)
  • BibTex
  • Text


  • Citation Only
  • Citation and Abstract

Duality properties of metric Sobolev spaces and capacity

1 Scuola Normale Superiore, Piazza dei Cavalieri 7, 56126 Pisa, Italy
2 Dipartimento di Matematica, Università di Pavia Via Ferrata 1, 27100 Pavia, Italy
3 Institute for Advanced Study, Technische Universität München, Lichtenbergstrasse 2, Garching, Germany

This contribution is part of the Special Issue: Contemporary PDEs between theory and modeling—Dedicated to Sandro Salsa, on the occasion of his 70th birthday
Guest Editor: Gianmaria Verzini
Link: www.aimspress.com/mine/article/5753/special-articles

Special Issues: Contemporary PDEs between theory and modeling—Dedicated to Sandro Salsa, on the occasion of his 70th birthday

We study the properties of the dual Sobolev space $H^{-1,q}(\mathbb{X})= \big(H^{1,p}(\mathbb{X})\big)'$ on a complete extended metric-topological measure space $\mathbb{X}=(X,\tau,\rm{d},\rm{m})$ for $p\in (1,\infty)$. We will show that a crucial role is played by the strong closure $H_{{\rm{pd}}}^{ - 1,q}\left( {\mathbb{X}} \right)$ of $L^q(X,\rm{m})$ in the dual $H^{-1,q}(\mathbb{X})$, which can be identified with the predual of $H^{1,p}(\mathbb{X})$. We will show that positive functionals in $H^{-1,q}(\mathbb{X})$ can be represented as a positive Radon measure and we will charaterize their dual norm in terms of a suitable energy functional on nonparametric dynamic plans. As a byproduct, we will show that for every Radon measure $\mu$ with finite dual Sobolev energy, Capp-negligible sets are also $\mu$-negligible and good representatives of Sobolev functions belong to $L^1(X,\mu)$. We eventually show that the Newtonian-Sobolev capacity Capp admits a natural dual representation in terms of such a class of Radon measures.
  Article Metrics

Keywords metric Sobolev spaces; capacity; modulus of a family of rectifiable curves; dynamic transport plans; dual Cheeger energy; capacitary measures

Citation: Luigi Ambrosio, Giuseppe Savaré. Duality properties of metric Sobolev spaces and capacity. Mathematics in Engineering, 2021, 3(1): 1-31. doi: 10.3934/mine.2021001


  • 1. Ambrosio L, Di Marino S, Savaré G (2015) On the duality between p-modulus and probability measures. J Eur Math Soc 17: 1817-1853.    
  • 2. Ambrosio L, Erbar M, Savaré G (2016) Optimal transport, Cheeger energies and contractivity of dynamic transport distances in extended spaces. Nonlinear Anal 137: 77-134.    
  • 3. Ambrosio L, Ghezzi R (2016) Sobolev and bounded variation functions on metric measure spaces. In: Geometry, analysis and dynamics on sub-Riemannian manifolds. Vol. Ⅱ, Zürich: Eur. Math. Soc., 211-273.
  • 4. Ambrosio L, Gigli N, Savaré G (2008) Gradient Flows in Metric Spaces and in the Space of Probability Measures, 2 Eds., Basel: Birkhäuser Verlag.
  • 5. Ambrosio L, Gigli N, Savaré G (2013) Density of Lipschitz functions and equivalence of weak gradients in metric measure spaces. Rev Mat Iberoam 29: 969-996.    
  • 6. Ambrosio L, Gigli N, Savaré G (2014) Calculus and heat flow in metric measure spaces and applications to spaces with Ricci bounds from below. Invent Math 195: 289-391.    
  • 7. Ambrosio L, Stra F, Trevisan D (2017) Weak and strong convergence of derivations and stability of flows with respect to MGH convergence. J Funct Anal 272: 1182-1229.    
  • 8. Björn A, Björn J (2011) Nonlinear Potential Theory on Metric Spaces, Zürich: European Mathematical Society.
  • 9. Brezis H (2011) Functional Analysis, Sobolev Spaces and Partial Differential Equations, New York: Springer.
  • 10. Cheeger J (1999) Differentiability of Lipschitz functions on metric measure spaces. Geom Funct Anal 9: 428-517.    
  • 11. Dellacherie C, Meyer PA (1978) Probabilities and Potential, Amsterdam: North-Holland Publishing Co.
  • 12. Di Marino S (2014) Sobolev and BV spaces on metric measure spaces via derivations and integration by parts. arXiv:1409.5620.
  • 13. Ekeland I, Temam R (1974) Analyse Convexe et Problèmes Variationnels, Paris: Dunod, GauthierVillars.
  • 14. Engelking R (1989) General Topology, 2 Eds., Berlin: Heldermann Verlag.
  • 15. Fuglede B (1957) Extremal length and functional completion. Acta Math. 98: 171-219.    
  • 16. Gagliardo E (1961) A unified structure in various families of function spaces. Compactness and closure theorems, In: Proc. Internat. Sympos. Linear Spaces (Jerusalem, 1960), Jerusalem: Jerusalem Academic Press, 237-241.
  • 17. Heinonen J, Koskela P, Shanmugalingam N, et al. (2015) Sobolev Spaces on Metric Measure Apaces. An Approach Based on Upper Gradients, Cambridge: Cambridge University Press.
  • 18. Koskela P, MacManus P (1998) Quasiconformal mappings and Sobolev spaces. Studia Math 131: 1-17.
  • 19. Munkres JR (2000) Topology, NJ, Upper Saddle River: Prentice Hall Inc.
  • 20. Rockafellar RT (1966) Characterization of the subdifferentials of convex functions. Pacific J Math 17: 497-510.    
  • 21. Savaré G (2019) Sobolev spaces in extended metric-measure spaces. ArXiv:1911.04321.
  • 22. Schwartz L (1973) Radon Measures on Arbitrary Topological Spaces and Cylindrical Measures, Tata Institute of Fundamental Research, London: Oxford University Press.
  • 23. Shanmugalingam N (2000) Newtonian spaces: An extension of Sobolev spaces to metric measure spaces. Rev Mat Iberoam 16: 243-279.
  • 24. Villani C (2003) Topics in Optimal Transportation, RI, Providence: American Mathematical Society.


Reader Comments

your name: *   your email: *  

© 2021 the Author(s), licensee AIMS Press. This is an open access article distributed under the terms of the Creative Commons Attribution Licese (http://creativecommons.org/licenses/by/4.0)

Download full text in PDF

Export Citation

Copyright © AIMS Press All Rights Reserved